[Skip to Navigation]
Article
April 1968

Myasthenic Syndrome Associated With Antibiotics

Author Affiliations

Lexington, Ky
From the departments of neurology and medicine, University of Kentucky Medical Center, Lexington.

Arch Neurol. 1968;18(4):402-415. doi:10.1001/archneur.1968.00470340088008
Abstract

ANTIBIOTICS produce weakness by interfering with neuromuscular transmission. Apnea in experimental animals was observed first in 1941 with tyrothricin, the first antibiotic tested for clinical application.1 In 1956, the first case of prolonged apnea in man was reported after intraperitoneally infected neomycin sulfate.2 Since 1956, a syndrome characterized by respiratory weakness, flaccid paralysis, and pupillary and visual changes has been recognized in association with a number of antibiotics.3-50 As defined, this "myasthenic syndrome" occurs in patients who do not have myasthenia gravis, although some myasthenics become weaker when given certain antibiotics.51 Recent reviews of antibiotic toxicity do not emphasize this syndrome52-54 Electromyographic (EMG) studies were mentioned in only four patients. In one, neuromuscular transmission and nerve conduction velocities were normal.49 A "currarelike"30 or nondepolarizing34,50 effect occurred in the others. In one patient50 the block was not altered by edrophonium chloride.

Profound

Add or change institution
×